Warning issued after Delaware overdoses spike over weekend

NEW CASTLE — Following six suspected overdose deaths last weekend, state health and public safety officials urging people in active use of heroin or other opioids and their families to seek immediate treatment and to acquire the overdose-reversing medication naloxone.

From Friday through Sunday, four overdoses were suspected in Sussex County and two in New Castle, the Division of Forensic Science reported. Preliminary data show that first responders in Sussex County – police, fire and EMS – responded to 25 suspected overdose incidents during that period, a substantial increase over a typical four-day period.

The five deaths from suspected overdoses on Friday and Saturday brought the monthly total for August to 33 deaths.

As of Tuesday, the DFS has reported a total of 194 suspected overdose deaths in Delaware this year. There is always a lag in terms of both toxicology analyses and death determinations. In 2018, there were 400 overdose deaths across the state, an increase of 16 percent from the 2017 total of 345 deaths.

“Until the Division of Forensic Science determines the particular chemical make-up of the substances involved in these deaths, it is critical that people be aware of the dangers,” said Department of Health and Social Services Secretary Dr. Kara Odom Walker, a practicing family physician.

“Five of these deaths happened at residences, so it’s important that people have naloxone in their homes if they know or suspect their loved one is using opioids.

“If you see someone overdose, call 911 immediately, begin rescue breathing and administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress.”

“Naloxone saves lives,” said Division of Public Health Director Dr. Karyl Rattay. “We urge anyone who needs access to naloxone to connect with Brandywine Counseling & Community Services, which operates the syringe services program for the Division of Public Health or go to a participating pharmacy to buy the overdose-reversing medication.

“We also urge Delawareans to download OpiRescue Delaware, a new smartphone app that provides lifesaving step-by-step instructions on how to respond to an overdose, including administration of naloxone.”

For more information, go to HelpIsHereDE.com, and click on the overdose prevention tab.

In 2018, first responders administered 3,728 doses of naloxone, compared with 2,861 doses in 2017, a 30 percent increase.

Elizabeth Romero, director of the Division of Substance Abuse and Mental Health, urged individuals in active substance use to see a medical provider immediately, come to a DSAMH Bridge Clinic in Sussex or New Castle counties, or call DHSS’ 24/7 Crisis Services Helpline to be connected to trained crisis professionals who can discuss treatment options.

The Sussex County Bridge Clinic, in the Thurman Adams State Service Center, 546 S. Bedford St., Georgetown, is open from 8:30 a.m. to 4 p.m. Monday through Friday. For more information, call 515-3310.

The New Castle County Bridge Clinic, 14 Central Ave. (just off U.S. 13) near New Castle, is open Monday through Friday. For more information, call 255-1650.

The Kent County Bridge Clinic is expected to open this fall.
In Kent and Sussex counties, the DSAMH Crisis Helpline number is 1-800-345-6785. In New Castle County, the number is 1-800-652-2929. Individuals and families also can visit DHSS’ website HelpIsHereDE.com, to find addiction treatment and recovery services in Delaware and nearby states.
Ms. Romero encouraged anyone who is using or suffering from addiction to call for help, see a medical provider, or ask a police officer or another first responder for help.

“Too many times, our police officers, EMTs and other first responders see first-hand the dangers of overdoses,” she said. “Our first priority is to save lives.”

Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.

In 2018, the Division of Forensic Science confirmed the presence of fentanyl in 296 of the 400 total fatal overdoses, a 41 percent increase over 2017. Fentanyl is a synthetic pain reliever that is up to 50 times more potent than heroin.

Drug dealers sell fentanyl in a variety of ways, according to the Drug Enforcement Administration. Dealers sell pure fentanyl in white powder form to users who often assume they are buying heroin.

They lace cocaine or heroin with fentanyl. And they press fentanyl into pills and pass them off as Oxycodone.

When users ingest fentanyl or a drug laced with fentanyl, it affects their central nervous system and brain. Because it is such a powerful opioid, users often have trouble breathing or can stop breathing as the drug sedates them.

If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately, start rescue breathing and administer naloxone if you have it at home.

Reach staff writer Craig Anderson at canderson@newszap.com

You are encouraged to leave relevant comments but engaging in personal attacks, threats, online bullying or commercial spam will not be allowed. All comments should remain within the bounds of fair play and civility. (You can disagree with others courteously, without being disagreeable.) Feel free to express yourself but keep an open mind toward finding value in what others say. To report abuse or spam, click the X in the upper right corner of the comment box.

Facebook Comment